Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can blood pressure medication cause altered mental status?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15703 Questions

default
Posted on Fri, 20 Jul 2018 in Medicines and Side Effects
Question: About 3 weeks ago my sister began taking (for high blood pressure) Hydralazine 50 mg. 3 x a day. She was already taking 2 medications for it - Lisinopril 20 mg. twice a day and AmLodipine Besylate 5 mg 1x a day. It is helping to keep her high blood pressure down but she thought that her clothes closet was empty and that two jewelry boxes on her dresser were empty. However when her son and daughter-in-law looked everything was still there. Could this medication cause a side effect like this? She was also given high doses of Prednisone. Going off it now.
doctor
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
it is a rare but possible side effect

Detailed Answer:
HI, thanks for using healthcare magic

It is a very rare side effect of hydralazine but it can also occur in persons on steroid eg the prednisone as well.

Steroid induced mental changes are more common.

If the changes continue and you notice more altered behavior , it would be best to speak to her doctor.

Though medication can cause a change in behavior, they may want to do blood tests to rule out other causes such as change in electrolytes, dehydration, infection etc

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on